Annals of Statistics

Poisson calculus for spatial neutral to the right processes

Lancelot F. James

Full-text: Open access


Neutral to the right (NTR) processes were introduced by Doksum in 1974 as Bayesian priors on the class of distributions on the real line. Since that time there have been numerous applications to models that arise in survival analysis subject to possible right censoring. However, unlike the Dirichlet process, the larger class of NTR processes has not been used in a wider range of more complex statistical applications. Here, to circumvent some of these limitations, we describe a natural extension of NTR processes to arbitrary Polish spaces, which we call spatial neutral to the right processes. Our construction also leads to a new rich class of random probability measures, which we call NTR species sampling models. We show that this class contains the important two parameter extension of the Dirichlet process. We provide a posterior analysis, which yields tractable NTR analogues of the Blackwell–MacQueen distribution. Our analysis turns out to be closely related to the study of regenerative composition structures. A new computational scheme, which is an ordered variant of the general Chinese restaurant processes, is developed. This can be used to approximate complex posterior quantities. We also discuss some relationships to results that appear outside of Bayesian nonparametrics.

Article information

Ann. Statist., Volume 34, Number 1 (2006), 416-440.

First available in Project Euclid: 2 May 2006

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62G05: Estimation
Secondary: 62F15: Bayesian inference

Bayesian nonparametrics inhomogeneous Poisson process Lévy processes neutral to the right processes regenerative compositions survival analysis


James, Lancelot F. Poisson calculus for spatial neutral to the right processes. Ann. Statist. 34 (2006), no. 1, 416--440. doi:10.1214/009053605000000732.

Export citation


  • Antoniak, C. E. (1974). Mixtures of Dirichlet processes with applications to Bayesian nonparametric problems. Ann. Statist. 2 1152–1174.
  • Bertoin, J. and Yor, M. (2001). On subordinators, self-similar Markov processes and some factorizations of the exponential variable. Electron. Comm. Probab. 6 95–106.
  • Blackwell, D. and MacQueen, J. B. (1973). Ferguson distributions via Pólya urn schemes. Ann. Statist. 1 353–355.
  • Brix, A. (1999). Generalized gamma measures and shot-noise Cox processes. Adv. in Appl. Probab. 31 929–953.
  • Carmona, P., Petit, F. and Yor, M. (1997). On the distribution and asymptotic results for exponential functionals of Lévy processes. In Exponential Functionals and Principal Values Related to Brownian Motion (M. Yor, ed.) 73–130. Biblioteca de la Revista Matematica Iberoamericana, Madrid.
  • Daley, D. J. and Vere-Jones, D. (1988). An Introduction to the Theory of Point Processes. Springer, New York.
  • Dey, J. (1999). Some properties and characterizations of neutral-to-the-right priors and beta processes. Ph.D. dissertation, Michigan State Univ.
  • Dey, J., Erickson, R. V. and Ramamoorthi, R. V. (2003). Some aspects of neutral to right priors. Internat. Statist. Rev. 71 383–401.
  • Doksum, K. A. (1974). Tailfree and neutral random probabilities and their posterior distributions. Ann. Probab. 2 183–201.
  • Donnelly, P. and Joyce, P. (1991). Consistent ordered sampling distributions: Characterization and convergence. Adv. in Appl. Probab. 23 229–258.
  • Epifani, I., Lijoi, A. and Prünster, I. (2003). Exponential functionals and means of neutral-to-the-right priors. Biometrika 90 791–808.
  • Ewens, W. J. (1972). The sampling theory of selectively neutral alleles. Theoret. Population Biology 3 87–112.
  • Ferguson, T. S. (1973). A Bayesian analysis of some nonparametric problems. Ann. Statist. 1 209–230.
  • Ferguson, T. S. (1974). Prior distributions on spaces of probability measures. Ann. Statist. 2 615–629.
  • Ferguson, T. S. and Phadia, E. (1979). Bayesian nonparametric estimation based on censored data. Ann. Statist. 7 163–186.
  • Freedman, D. A. (1963). On the asymptotic behavior of Bayes estimates in the discrete case. Ann. Math. Statist. 34 1386–1403.
  • Gnedin, A. V. (1997). The representation of composition structures. Ann. Probab. 25 1437–1450.
  • Gnedin, A. V. and Pitman, J. (2005). Regenerative composition structures. Ann. Probab. 33 445–479.
  • Gnedin, A. V., Pitman, J. and Yor, M. (2006). Asymptotic laws for regenerative compositions: Gamma subordinators and the like. Probab. Theory Related Fields. To appear.
  • Gnedin, A. V., Pitman, J. and Yor, M. (2006). Asymptotic laws for compositions derived from transformed subordinators. Ann Probab. 34. To appear.
  • Hjort, N. L. (1990). Nonparametric Bayes estimators based on beta processes in models for life history data. Ann. Statist. 18 1259–1294.
  • Ishwaran, H. and James, L. F. (2001). Gibbs sampling methods for stick-breaking priors. J. Amer. Statist. Assoc. 96 161–173.
  • Ishwaran, H. and James, L. F. (2003). Generalized weighted Chinese restaurant processes for species sampling mixture models. Statist. Sinica 13 1211–1235.
  • James, L. F. (2002). Poisson process partition calculus with applications to exchangeable models and Bayesian nonparametrics. Available at
  • James, L. F. (2003). Poisson calculus for spatial neutral to the right processes. Available at
  • James, L. F. (2005). Bayesian Poisson process partition calculus with an application to Bayesian Lévy moving averages. Ann. Statist. 33 1771–1799.
  • James, L. F. and Kwon, S. (2000). A Bayesian nonparametric approach for the joint distribution of survival time and mark variables under univariate censoring. Technical report, Dept. Mathematical Sciences, Johns Hopkins Univ.
  • Kallenberg, O. (2002). Foundations of Modern Probability, 2nd ed. Springer, New York.
  • Kim, Y. (1999). Nonparametric Bayesian estimators for counting processes. Ann. Statist. 27 562–588.
  • Kingman, J. F. C. (1993). Poisson Processes. Oxford Univ. Press, New York.
  • Last, G. and Brandt, A. (1995). Marked Point Processes on the Real Line: The Dynamic Approach. Springer, New York.
  • Lo, A. Y. (1984). On a class of Bayesian nonparametric estimates. I. Density estimates. Ann. Statist. 12 351–357.
  • Lo, A. Y. (1993). A Bayesian bootstrap for censored data. Ann. Statist. 21 100–123.
  • Pitman, J. (1996). Some developments of the Blackwell–MacQueen urn scheme. In Statistics, Probability and Game Theory (T. S. Ferguson, L. S. Shapley and J. B. MacQueen, eds.) 245–267. IMS, Hayward, CA.
  • Pitman, J. (1997). Partition structures derived from Brownian motion and stable subordinators. Bernoulli 3 79–96.
  • Pitman, J. (1999). Coalescents with multiple collisions. Ann. Probab. 27 1870–1902.
  • Pitman, J. (2002). Combinatorial stochastic processes. Technical Report 621, Dept. Statistics, Univ. California, Berkeley. Available at
  • Pitman, J. (2003). Poisson–Kingman partitions. In Statistics and Science: A Festschrift for Terry Speed (D. R. Goldstein, ed.) 1–34. IMS, Beachwood, OH.
  • Pitman, J. and Yor, M. (1997). The two-parameter Poisson–Dirichlet distribution derived from a stable subordinator. Ann. Probab. 25 855–900.
  • Regazzini, E., Lijoi, A. and Prünster, I. (2003). Distributional results for means of normalized random measures with independent increments. Ann. Statist. 31 560–585.
  • Walker, S. and Muliere, P. (1997). Beta-Stacy processes and a generalization of the Pólya-urn scheme. Ann. Statist. 25 1762–1780.